MAUDE Adverse Event Report: CONMED LARGO CONMED; BUR, SURGICAL, GENERAL & PLASTIC SURGERY

CONMED LARGO CONMED; BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Catalog Number 00509223600
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/11/2025
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that the that the 00509223600, oval bur, long, carbide, 4 x 8 mm device was being used during an unknown procedure on (b)(6) 2025 when it was reported ¿during procedure, tip broke of bur broke off.Broken tip recovered, and new product opened for use¿.The procedure was completed with the use of an alternate device.There was no report of injury, medical intervention, or extended hospitalization for the patient or user.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.We will continue to monitor per regulatory requirements to help ensure patient safety.
 
Additional Manufacturer Narrative
Reported event of the bur head detaching is confirmed.The returned used device, item 00509223600, found the bur head detached from the shaft.Critical dimensions were inspected per print 21509303600, rev- ac and could not find any discrepancies with machined bur.No defects were found through measurement or examination of the returned product.Suspect, excessive force (load) was used during procedure.This is a technique dependent device.The root cause cannot be determined, however, based upon evaluation, photos, and the ifu, the likely cause of this event was overheating of the device due to excessive force creating bur guard failure.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.A two-year lot history review shows a total of 1 device for this lot number and failure mode.A two-year review of complaint history revealed there has been a total of 1 complaint, regarding 1 device, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised not to operate the drills without the appropriate bur guard and collet locked.Always use a bur of the proper length.The tip of the bur guard should cover the safe line on the bur, if applicable.Without the stabilization that the proper guard provides, the bur can break and be propelled with great force.Bur guards should always be checked before use.To reduce the risk of injury, prior to surgery, spin the bur guard on a bur.We will continue to monitor per regulatory requirements to help ensure patient safety.
 
Event or Problem Description
The customer reported that the that the 00509223600, oval bur, long, carbide, 4 x 8 mm device was being used during an unknown procedure on (b)(6) 2025 when it was reported ¿during procedure, tip broke of bur broke off.Broken tip recovered, and new product opened for use.¿.The procedure was completed with the use of an alternate device.There was no report of injury, medical intervention, or extended hospitalization for the patient or user.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.

Brand Name
CONMED
Common Device Name
BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer (Section G)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer Contact
samantha dewberry
525 french road
utica, NY 13502
3152230184
MDR Report Key22586260
Report Number1017294-2025-00091
Device Sequence Number21180381
Product Code GFF
UDI-Device Identifier10845854001257
UDI-Public(01)10845854001257(17)300506(10)1459656
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEPMT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number00509223600
Device Lot Number1459656
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2025
Supplement Date Received by Manufacturer09/17/2025
Initial Report FDA Received Date07/24/2025
Supplement Report FDA Received Date09/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Patient EthnicityNon Hispanic